Illinois, 2010

Heat in Illinois, July 22 to 24, 2010

July 22 to 24, 2010 · NWS PAH · 19 events in 19 counties and zones

A large upper level high remained stationary from the Tennessee Valley to the Carolinas. Heat and humidity built to dangerous levels near this strong and persistent high.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large upper level high remained stationary from the Tennessee Valley to the Carolinas. Heat and humidity built to dangerous levels near this strong and persistent high. Heat indices reached 100 to 110 degrees over all of southern Illinois each afternoon from the 22nd to the 24th. Actual high temperatures were in the lower to mid 90's on the 22nd and 23rd, and the mid to upper 90's on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 5:31 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 5:31 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT THU JUL 22 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 259 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
MAIN ADJUSTMENT TO THIS PACKAGE IS THE ADDITION OF A HEAT ADVISORY
THIS AFTERNOON FOR MOST OF THE WFO PAH COUNTY WARNING
AREA...EXCEPT THE LAND BETWEEN THE LAKES AREA...EASTWARD THROUGH
THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY FROM NOON THROUGH 7
PM CDT.

THE CORE HOURS FOR HEAT INDEX VALUES MEETING OR EXCEEDING 105
DEGREES WILL BE FROM 1PM CDT THROUGH 6 PM CDT...BUT A ONE HOUR
BUFFER WAS ADDED TO ACCOUNT FOR ISOLATED POCKETS OF HIGHER THETA-E
AIR WITHIN THE ADVISORY AREA. THE NUMBER OF HOURS TO MEET HEAT
INDEX VALUES WILL LIKELY BE RELATIVELY SHORT OVER SOUTHWEST
INDIANA...THE PENNYRILE REGION OF WEST KENTUCKY AND THE ADJACENT
BORDER COUNTIES IN SOUTHEAST ILLINOIS...MAINLY DUE TO CONVECTIVE
INITIATION /I.E. THUNDERSTORM DEVELOPMENT/ ASSOCIATED WITH THE
EXPECTED SOUTHEAST MOVEMENT OF THE MESOSCALE CONVECTIVE SYSTEM /MCS/
CURRENTLY OVER NORTHWEST IOWA.

A CASE COULD BE MADE TO MAKE A MULTI-DAY HEAT ADVISORY...ESPECIALLY
ON FRIDAY AND POSSIBLY INTO SATURDAY. HOWEVER...SOME UNCERTAINTY
ON AREAL COVERAGE IN THE SOUTHEAST PART OF THE WFO PAH FORECAST
AREA...AS WELL AS EXPECTED DEWPOINT VALUES MAKE SUCH A CALL A
HIGHER RISK AT THIS TIME. REGARDLESS...AMBIENT AIR TEMPERATURES IN
THE MIDDLE AND UPPER 90S FRIDAY INTO SATURDAY WILL STILL MAKE IT
WARM OUTSIDE FOR MOST INDIVIDUALS.

WITH RESPECT TO THE WEATHER IN GENERAL...THE ECMWF AND SREF
NUMERICAL GUIDANCE SHARE A SIMILAR SOLUTION WITH RESPECT TO THE
TRANSITION OF THE DECAYING MCS AND RENEWED CONVECTIVE DEVELOPMENT
THIS AFTERNOON ALONG THE EASTERN 1/3RD OF THE WFO PAH FORECAST
AREA /SERN IL...SWRN IN...PENNYRILE REGION OF WRN KY/.

BEYOND THIS AFTERNOON...THERE IS SLIGHT WEST/NORTHWEST TRANSLATION
OF THE SURFACE AND UPPER RIDGE FROM THE SOUTHEAST U.S. THROUGH
FRIDAY. IN ADDITION,,,A STRONG SUBSIDENCE INVERSION AT 925 MB AND
A BRIEF...BUT MEAN DRYING OF THE LAYER BELOW 850 MB...WILL LIKELY
LEAD TO GOOD INSOLATION /SUNSHINE/ FRIDAY AND MOST OF SATURDAY.
THERE WILL ALSO BE A CORRESPONDING DROP IN SURFACE DEWPOINTS
/AMAZING FOR THIS TIME OF YEAR/ FOR FRIDAY AND EARLY
SATURDAY...ALLOWING SURFACE TEMPERATURES TO RISE INTO THE MIDDLE
AND UPPER 90S.

THERE IS SOME QUESTION ON THE TIMING OF THE APPROACHING FRONT FROM
THE NORTHWEST WITH THE 03Z JULY 22ND RUN OF SREF BRINGING IN
PRECIPITATION BY 21Z /4 PM CDT/ ON SATURDAY...AND THE 00Z THURSDAY
GFS/ECMWF DETERMINISTIC RUNS SLIGHTLY SLOWER. FOR NOW...I HAVE KEPT
THE BEST CHANCES OUT OF THE DAYTIME HOURS ON SATURDAY...BUT HAVE
INCREASED POPS FROM NORTHWEST TO SOUTHEAST ON SATURDAY NIGHT INTO
SUNDAY. THE POP TREND APPEARS CLOSER TO THE GFS THAN THE ECMWF...BUT
ATTEMPTED TO BLEND BOTH INTO THE FORECAST PACKAGE.

NO CHANGES/ADJUSTMENTS WERE MADE TO THIS FORECAST PACKAGE BEYOND
SUNDAY NIGHT.

&&

.AVIATION...
MODELS HINTING AT MORE SHOWERS AND STORMS AROUND THE AREA THROUGH
THE DAY. IN GENERAL...IT APPEARS THAT THE THREAT WILL MOVE EASTWARD
ACROSS THE AREA FROM AROUND 15Z THROUGH THE AFTERNOON. THUNDER
CHANCES ARE BEST IN THE AFTERNOON...WITH IFR CONDITIONS POSSIBLE IN
THE STRONGER STORMS. DID NOT TRY TO GET CUTE WITH THE TAFS...JUST
MENTIONED A CB THROUGH THE DAY AT ALL SITES. SOUTHWEST WINDS UNDER
10 KTS ARE EXPECTED TO MIX DOWN FOR MOST OF THE DAY. A LIGHT SOUTH
WIND IS LIKELY TO PERSIST THROUGH THE NIGHT...SO FOG FORMATION IS
NOT EXPECTED TONIGHT...EXCEPT IN AREAS THAT EXPERIENCE SHOWERS AND
STORMS TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     BALLARD-CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-
     HICKMAN-LIVINGSTON-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.

MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

AVIATION...DRS
SHORT/LONG TERM/FIRE WEATHER...SMITH
Hazardous weather outlook, Jul 22, 2:53 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT THU JUL 22 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
353 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS POSTED FOR MOST OF THE OUTLOOK AREA THIS
AFTERNOON WITH HEAT INDEX VALUES EXPECTED NEAR 105 DEGREES.

SCATTERED THUNDERSTORMS ARE FORECAST FOR SOUTHWEST INDIANA...WESTERN
KENTUCKY AND SOUTHEAST ILLINOIS...MAINLY DURING THE AFTERNOON
HOURS. AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW
SEVERE LIMITS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES NEAR 105 DEGREES WILL STILL BE A CONCERN ON
FRIDAY AND SATURDAY. IF WARRANTED...A HEAT ADVISORY MAY BE NEEDED
FOR ONE OF BOTH OF THESE DAYS.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FROM LATE SATURDAY INTO EARLY NEXT WEEK.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL AND STORM ACTIVITY ARE
APPRECIATED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 22, 11:00 AM CST to July 24, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245901, 245902, 245903, 245904, 245905, 245906, 245907, 245908, 245909, 245910, 245911, 245912, 245913, 245914, 245915, 245916, 245917, 245918, 245919.